Reports of cutaneous photosensitivity to new pharmaceutical agents appear almost every year.1,2 Among drugs causing photosensitivity, nonsteroidal inflammatory drugs (NSAIDs) stand out: first, because they are reported on more frequently than other types of drugs, and second, because of the incongruity that agents designed to inhibit inflammation actually cause light-initiated inflammation. Why are many NSAIDs photosensitizing? Is it just an odd coincidence or is a specific mechanism responsible?
Most of the NSAIDs causing photosensitivity are phenylpropionic acid derivatives: benoxaprofen,3-7 carprofen,8 ketoprofen,9 tiaprofenic acid,10 and naproxen.10 In this issue of the Archives, Kaidby and Mitchell11 extend this list to a new NSAID, nabumetone, in their report on experimentally induced phototoxicity to propionic acid-derivative NSAIDs in volunteers. The cutaneous photosensitivity to NSAIDs appears to be elicited by a phototoxicity mechanism. The response is immediate (within minutes of exposure to ultraviolet [UV] radiation) for benoxaprofen, naproxen,
Kochevar IE. Phototoxicity of Nonsteroidal Inflammatory DrugsCoincidence or Specific Mechanism?. Arch Dermatol. 1989;125(6):824–826. doi:10.1001/archderm.1989.01670180096016
Customize your JAMA Network experience by selecting one or more topics from the list below.